Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Hello Everyone

LLLady
LLLady Member Posts: 67
edited March 2014 in Colorectal Cancer #1
How are you all doing :) Good I hope
I have a question for ya, Has anyone had this problem after Chemo
My husband has put on alot of weight and he's hungry all the time
This is the biggest he has ever been? He blames the Chemo and steroids. after he had his surgery Aug/07 and he only have 5 Chemo treaments due to side effects.... He could eat again and he was loving it and he did need to gian some weight because he was so thin. but for a few months now he's really cut back but still gains weight. The doctors have said it may be from the steroids.
I'm just wondering if anyone would know about this.
Thank you
Lady
HUGS~***************

Comments

  • scouty
    scouty Member Posts: 1,965
    Hi Lady,

    It's definitely the steroids.....weight gain is their number one side effects.......that's why athletes take them and cattle and pig farmers inject their babies with them....adds weight/mass so they can make more money with lots less food and effort then it normally would take.

    I read somewhere that the steroids help one's body to better withstand the harsh chemo drugs, that's why they give them to us.

    Hopefully when he stops chemo and the steroids his weight gain will stop.

    Lisa P.
  • donahue65775
    donahue65775 Member Posts: 5
    Hi lady,

    Steroids make you crazy hungry. My dad them to help him regain the strength to walk again they are amazing how they can make a body strong again but they can sure help put on the weight.This should go back to normal after he stops the treatment.
  • chynabear
    chynabear Member Posts: 481
    Hi Lady,

    I dropped 20ish pounds within a few weeks after dx. Then, I continually added regardless of how little I was eating. I attributed it to what I was eating (which was anything that I could get down during chemo). After I finished chemo, I was scared and depressed and ate a ton of comfort food and junk. I was so tired that I couldn't even come close to burning off the additional calories. I was probably 55-60 pounds heavier a few months post chemo than I was before dx.

    Once I started eating healthy (lots of veggies and fruit and juicing and no junk) I gained energy. Then, I started excercising. I am now below my weight when I was diagnosed 2 1/2 years ago.

    I'm sure he will get back on track with a few changes.
  • catherine58
    catherine58 Member Posts: 92
    Have you asked your oncologist whether it would be possible to reduce the dose of steroids? I did, and have not suffered as a result (no nausea, no extreme fatigue). I now just have the steroid infusion before getting the Oxaliplatin (I think that's 8mg, but I might be wrong) followed by 4mg the following morning, 2mg the following evening and 4mg on the morning of the second day. That's it. So far I haven't put on any weight (I weigh 140lbs, by the way - I presume dosage is related to body mass). I might try reducing them further as I can't sleep a wink when I'm wired on steroids. I know at least one person on this board who refused them altogether, and opted to vomit instead, but I don't think I'm brave enough for that!

    Catherine
  • Limey
    Limey Member Posts: 446
    Hi Lady, I can not speak for the steroids part although i do believe they can signifficantly add weight. this is the third time i have been on a chemo routine and 2nd time i kept on loosing weight no matter what i did and the food was not tasty. the fisrt and third or this time, honey i can't tell you haow hungry i am. notheing sounds really good to me but if feel like i havent had a meal for ever. i am hungry right after supper and late at night. recently i have cut back and am still gaining but it is slowing. also, what i have found is that when i exercise, i have less cravings.
    bestof luck to your hubby
    Limey
  • jams67
    jams67 Member Posts: 925
    Now that I'm not on chemo, everything tastes so good and the fact that he was eating everything and not gaining and now he is beginning to gain makes it very hard for him. I also have the same problem. I control it with exercise and weighing myself every morning. If I have gained a pound, I try to eat less that day. I have to struggle with staying under my outside weight limit.
    Wish I had more will power. Much easier said than done. Good luck saying "no thank you" when
    making decisions about desserts and second helpings.
    Jo Ann